Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 96, NWS Tucson, AZ

August 16, 2006Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 16, 2006, 11:12 AM MST for Cochise County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2006, 11:12 AM MST (18:12 UTC)
Expired
Aug 16, 2006, 12:15 PM MST
In force
63 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 94 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1259 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 161814
FFWTWC
AZC003-162015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1112 AM MST WED AUG 16 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 115 PM MST

* AT 1106 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  HEAVY RAINFALL IN EXCESS OF 2.00 INCHES FROM A THUNDERSTORM OVER   
  HIGHWAY 186 BETWEEN WILLCOX AND CHIRICAHUA NATIONAL MONUMENT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3226 10971 3212 10995 3194 10976 3208 10925

$$

WEATHER.GOV/TUCSON
SCHAFFNER
1 follow-up statement
000 
WGUS75 KTWC 161854
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1151 AM MST WED AUG 16 2006

AZC003-162015-
COCHISE AZ-
1151 AM MST WED AUG 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM MST FOR
NORTHERN COCHISE COUNTY...

AT 1144 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAINFALL JUST TO THE EAST OF 
SAINT DAVID.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIBYL ROAD 
NEAR SAINT DAVID AND HIGHWAY 186 BETWEEN WILLCOX AND CHIRICAHUA 
NATIONAL MONUMENT.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3226 10971 3190 11025 3183 11016 3208 10925

$$

WEATHER.GOV/TUCSON
SCHAFFNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 9:10 AM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 16, 9:10 AM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 AM MST WED AUG 16 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER SOUTHEAST
ARIZONA FOR CONTINUED MAINLY AFTERNOON AND EVENING THUNDERSTORM
ACTIVITY THROUGH THE WEEK.

&&

.DISCUSSION...KIWA WSR-88D DETECTED SCATTERED MOSTLY 30-55 DBZ
ECHOES ACROSS ERN PIMA AND SW GRAHAM COUNTIES VALID 1605Z. OTHER
ISOLATED MOSTLY LESS THAN 40 DBZ ECHOES WERE OVER SE PINAL COUNTY.
CELL MOVEMENT WAS NEARLY STATIONARY. IR SATELLITE IMAGERY INDICATED
CLOUD TOPS GRADUALLY COOLING DURING THE PAST 1-2 HOURS OVER ERN PIMA
COUNTY AS WELL AS OVER COCHISE COUNTY/EXTREME NE SONORA. CLUSTER OF
STRONG/VERY SLOW MOVING THUNDERSTORMS APPEARS TO BE IN ADVANCE OF
SHORTWAVE TROUGH MOVING NWD OVER CENTRAL SONORA. RADAR DERIVED RAIN
RATES AS WELL AS RAIN GAGE REPORTS OF 1-1.25 INCHES PER HOUR HAVE
OCCURRED OVER THE ERN PORTION OF THE TUCSON METRO AREA PROMPTING
ISSUANCE OF FLASH FLOOD WARNING UNTIL 17Z. 16/12Z KTUS SOUNDING
DEPICTED A VERY MOIST REGIME WITH PRECIP WATER VALUE OF 1.70 INCHES.
FAIRLY UNSTABLE ENVIRONMENT WITH LIFTED INDEX VALUE NEAR MINUS 6 AND
UNMODIFIED SBCAPE OF 2617 J/KG. VERY LIGHT MID-LEVEL FLOW THUS
EXPECTATION OF LOCALLY HEAVY RAINFALL PRIMARY CONCERN TODAY. 16/12Z
UPPER AIR PLOTS INDICATED HIGH PRESSURE CENTERED OVER NW LOUISIANA
AND TROUGH OVER THE PACIFIC NW. GENERALLY VERY LIGHT SWLY FLOW
PREVAILED OVER SRN AZ.

BASED ON SATELLITE IMAGERY AND RADAR TRENDS...APPEARS THAT
CONVECTIVE ACTIVITY WILL CONTINUE TO GENERATE DURING THE NEXT 2-3
HOURS...AT LEAST...ACROSS ERN PIMA/SE PINAL/SW GRAHAM/COCHISE
COUNTIES AS SONORAN SHORTWAVE CONTINUES NWD MIGRATION. WILL UPDATE
ZONE FORECAST FORTHWITH TO REFLECT INCREASED PRECIPITATION CHANCES
THESE AREAS.

OTHERWISE...MODELS IN GENERAL AGREEMENT OF REFLECTING GRADUAL DRYING
TREND PARTICULARLY DURING THE THUR-FRI PERIOD. AGREE WITH PREVIOUS
DISCUSSIONS THAT WRN SECTIONS WILL LIKELY EXPERIENCE DECREASED
PRECIP CHANCES...HOWEVER DEEPER MOISTURE SHOULD STILL REMAIN OVER
ERN SECTIONS SUFFICIENT FOR A CONTINUED CHANCE OF MAINLY AFTERNOON/
EVENING SHOWERS/THUNDERSTORMS. PERHAPS A MORE PRONOUNCED UPSWING IN
ACTIVITY EARLY NEXT WEEK DUE TO INFLUENCE OF SERIES OF INVERTED
TROUGHS PROGGED VIA GFS. WILL ADDRESS EXTENDED FORECAST SCENARIO
FURTHER IN AFTERNOON DISCUSSION.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:21 AM MSTFlash Flood WarningTWCCochise54 min
Aug 16, 7:54 AM MSTFlash Flood WarningTWCPima66 min
Aug 16, 9:49 AM MSTFlash Flood WarningTWCPima41 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.